Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 13, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 22, 2023, 4:06 PM MST for Gila County, Yavapai County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2023, 4:06 PM MST (23:06 UTC)
- Expired
- Jul 22, 2023, 4:45 PM MST
- In force
- 39 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Gila County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 64 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4621 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1752 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
849
WUUS55 KFGZ 222306
SVRFGZ
AZC007-025-222345-
/O.NEW.KFGZ.SV.W.0013.230722T2306Z-230722T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
406 PM MST Sat Jul 22 2023
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Gila County in east central Arizona...
Yavapai County in west central Arizona...
* Until 445 PM MST.
* At 405 PM MST, a severe thunderstorm was located 7 miles southwest
of East Verde Estates, or 8 miles west of Payson, moving southwest
at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Payson and Horseshoe Reservoir.
This includes the following highways...
State Route 87 southbound between mile markers 250 and 251.
State Route 87 between mile markers 250 and 251.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 3400 11167 3408 11179 3433 11149 3422 11132
3401 11146 3401 11150 3400 11150
TIME...MOT...LOC 2305Z 037DEG 15KT 3422 11146
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RKR2 follow-up statements
843
WWUS55 KFGZ 222319
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
419 PM MST Sat Jul 22 2023
AZC007-025-222345-
/O.CON.KFGZ.SV.W.0013.000000T0000Z-230722T2345Z/
Gila-Yavapai-
419 PM MST Sat Jul 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR GILA AND YAVAPAI COUNTIES...
At 419 PM MST, a severe thunderstorm was located 9 miles west of
Oxbow Estates, or 11 miles southwest of Payson, moving southwest at
15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of Gila
and Yavapai Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3429 11153 3415 11136 3401 11146 3401 11150
3400 11150 3400 11164 3408 11178 3411 11176
TIME...MOT...LOC 2319Z 037DEG 15KT 3417 11150
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RKR976
WWUS55 KFGZ 222341
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
441 PM MST Sat Jul 22 2023
AZC007-025-222351-
/O.EXP.KFGZ.SV.W.0013.000000T0000Z-230722T2345Z/
Gila-Yavapai-
441 PM MST Sat Jul 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR GILA AND YAVAPAI COUNTIES WILL
EXPIRE AT 445 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with this thunderstorm.
LAT...LON 3429 11153 3415 11136 3401 11146 3401 11150
3400 11150 3400 11164 3408 11178 3411 11176
TIME...MOT...LOC 2341Z 037DEG 15KT 3410 11156
$$
RKRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:20 PM MST, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 22, 1:20 PM MST, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 120 PM MST Sat Jul 22 2023 .SYNOPSIS...High pressure will continue to bring hot conditions to Arizona through early next week with slightly cooler temperatures the rest of the week. Increasing moisture will bring a chance for afternoon showers and thunderstorms through the next week. && .DISCUSSION...High pressure remains in control of our weather through the next week. Slight shifts in the location of the high will drive precipitation chances across the region. Shower activity has been much more isolated today as a northerly flow has pushed through much of the region and has brought in some drier air, dropping dew points back into the 30s. South of the Mogollon Rim and near the White Mountains remains the best locations for any continued storm development through early this evening. Instability remains pretty limited so far this afternoon and as the sun sets we will lose most of the needed energy to sustain thunderstorms. Overall, not a great monsoon day across the region. The high is located across northern Arizona today and is gradually shifting over the Four Corners. This has kept the heat around the region though it should be starting to lessen over the coming week. Once the high is over Four Corners, we will start to see a more favorable pattern to bring more moisture into the area. With increasing moisture, we should see an increase in thunderstorm coverage as we head into the early part of week. Sunday through Tuesday looks to have the best chances across the region as the high will remain closer to the Four Corners. Unfortunately, the high continues to push to the east and we will lose the best flow needed to keep the monsoon active in our area. Best chances will shift back over the eastern Rim and the Whites as we go through the week. It looks like we are still waiting for the real start of the monsoon and this summer is just not panning out to be the way we would like. Hopefully this progressive pattern we have held onto will start to break down and give us the stormy pattern we would prefer. One good thing is the heat will lessen some as we should see some more cloud cover in response to the incoming moisture. Daytime highs will creep down a few degrees each day and become much closer to the normal by mid-week. As a result of the anticipated cooling this coming week, extension of the heat headlines is not expected. && .AVIATION...For the 00Z TAF Package...Mainly VFR conditions expected through the TAF period. SCT to BKN cloud cover will clear overnight. North to northeast winds 5 to 10 knots with a few gusts around 20 knots, becoming light and variable overnight. SCT -SHRA/-TSRA, mainly south of a KGCN-KCMR-KFLG-KSOW-KSJN line, with ISO activity elsewhere. All storm activity ending around 03Z. Gusty and erratic outflow winds of 30 to 40 knots possible near storms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Sunday and Monday...Moisture increases while above- normal temperatures continue. Scattered showers and thunderstorms become more widespread through Monday. Expect gusty, erratic outflow winds near any storms. Generally light winds with gusts around 20 mph and minimum RH values in the teens to mid-20s each afternoon. Tuesday through Thursday...Moisture increase through midweek while temperatures cool slightly. Scattered to widespread showers and thunderstorms each afternoon and evening. Expect gusty, erratic outflow winds near any storms. Minimum RH values in the upper teens to mid 20s each afternoon. Generally light southwest winds, with afternoon gusts of 20 to 30 mph. && .FGZ WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM MST /9 PM MDT/ Sunday for AZZ005. Excessive Heat Warning until 8 PM MST Monday for AZZ006. Excessive Heat Warning until 8 PM MST this evening for AZZ018- 037. && PUBLIC...Meola AVIATION...Meola FIRE WEATHER...Meola For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 22, 2:41 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
241 PM MST Sat Jul 22 2023
AZZ016-018-222215-
Northern Gila County-Eastern Mogollon Rim-
241 PM MST Sat Jul 22 2023
...A STRONG THUNDERSTORM WILL IMPACT AREAS SOUTH OF WASHINGTON PARK
IN GILA COUNTY THROUGH 315 PM MST...
At 239 PM MST, Doppler radar was tracking a strong thunderstorm over
Whispering Pines, or 9 miles northeast of Payson, moving south at 10
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Payson, Star Valley, Flowing Springs, Mesa Del Caballo, Tonto
Village, Freedom Acres, Washington Park, Whispering Pines, Mead
Ranch, Ponderosa Campground, Houston Mesa Campground, Water Wheel
Burn At Houston Mesa Rd-
S, Beaver Valley, and Water Wheel Burn At Houston Mesa Rd-N.
This includes the following highways...
State Route 260 between mile markers 252 and 265.
State Route 87 southbound near mile marker 251.
State Route 87 between mile markers 251 and 256.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3442 11130 3444 11125 3443 11118 3423 11108
3421 11137
TIME...MOT...LOC 2139Z 358DEG 9KT 3437 11126
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
EFLSpecial weather statement, Jul 22, 3:05 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Flagstaff AZ
305 PM MST Sat Jul 22 2023
AZZ017-018-222230-
Northern Gila County-White Mountains-
305 PM MST Sat Jul 22 2023
...STRONG THUNDERSTORMS WILL IMPACT GILA...APACHE AND NAVAJO COUNTIES
THROUGH 330 PM MST...
At 304 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Fort Apache Reservation to 20 miles south of
Seven Mile. Movement was southwest at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Whiteriver, Turkey Creek, Seven Mile, Rainbow City, Cedar Creek, Fort
Apache Reservation, North Fork, Fort Apache, White Mountain Apache
Reservation, East Fork, and Canyon Day.
This includes the following highways...
State Route 73 between mile markers 313 and 352, and between mile
markers 354 and 355.
Highway 60 between mile markers 300 and 311.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3349 10981 3353 10983 3353 10985 3356 10987
3358 10990 3357 10993 3358 11000 3361 11000
3361 11005 3383 11032 3382 11043 3390 11048
3408 10994 3359 10964 3357 10968 3356 10967
3352 10973 3348 10975 3348 10978
TIME...MOT...LOC 2204Z 049DEG 16KT 3396 11014 3351 10983
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RKRSpecial weather statement, Jul 22, 3:17 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
317 PM MST Sat Jul 22 2023
AZZ016-018-222245-
Northern Gila County-Eastern Mogollon Rim-
317 PM MST Sat Jul 22 2023
...STRONG THUNDERSTORMS WILL IMPACT GILA AND NAVAJO COUNTIES THROUGH
345 PM MST...
At 317 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Carrizo to 8 miles south of
Young to near Star Valley. Movement was south at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Star Valley, Jakes Corner, Gisela, Rye, Deer Creek, Cibecue, Rose
Creek Campground, and Reynolds Creek Group Campground.
This includes the following highways...
State Route 288 between mile markers 273 and 299.
State Route 260 between mile markers 255 and 259.
State Route 188 between mile markers 267 and 276.
State Route 87 southbound mile marker 241 and near mile marker 246.
State Route 87 between mile markers 230 and 246.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3376 11098 3380 11116 3390 11126 3397 11141
3401 11143 3430 11124 3403 11097 3405 11044
3383 11050 3385 11057 3380 11067 3365 11078
3369 11084 3364 11092
TIME...MOT...LOC 2217Z 006DEG 11KT 3399 11054 3398 11098 3419 11120
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RKRSpecial weather statement, Jul 22, 3:45 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
345 PM MST Sat Jul 22 2023
AZZ007-008-037-222315-
Yavapai County Valleys and Basins-Coconino Plateau-Yavapai County
Mountains-
345 PM MST Sat Jul 22 2023
...A STRONG THUNDERSTORM WILL IMPACT COCONINO AND YAVAPAI COUNTIES
THROUGH 415 PM MST...
At 344 PM MST, Doppler radar was tracking a strong thunderstorm over
Seligman, or 44 miles northwest of Chino Valley, moving west at 10
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Seligman.
This includes the following highways...
Business Interstate 40 between mile markers 140 and 141.
Route 66 between mile markers 132 and 139.
Interstate 40 between mile markers 115 and 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3542 11273 3524 11274 3521 11302 3548 11300
TIME...MOT...LOC 2244Z 094DEG 7KT 3534 11283
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RKRSpecial weather statement, Jul 22, 3:47 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
347 PM MST Sat Jul 22 2023
AZZ016-018-222315-
Northern Gila County-Eastern Mogollon Rim-
347 PM MST Sat Jul 22 2023
...STRONG THUNDERSTORMS WILL IMPACT GILA AND NAVAJO COUNTIES THROUGH
415 PM MST...
At 346 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Gisela to 14 miles northeast of Roosevelt
to 6 miles southwest of Carrizo. Movement was south at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jakes Corner, Rose Creek Campground, and Reynolds Creek Group
Campground.
This includes the following highways...
State Route 288 between mile markers 273 and 298.
State Route 188 between mile markers 267 and 275.
State Route 87 between mile markers 230 and 233.
Highway 60 between mile markers 299 and 313.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3376 11098 3380 11116 3390 11126 3397 11140
3413 11124 3399 11091 3402 11030 3383 11033
3383 11051 3385 11057 3380 11068 3365 11078
3369 11084 3364 11092
TIME...MOT...LOC 2246Z 353DEG 6KT 3411 11122 3382 11096 3394 11039
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RKRSpecial weather statement, Jul 22, 3:59 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
359 PM MST Sat Jul 22 2023
AZZ008-018-037-222330-
Yavapai County Valleys and Basins-Northern Gila County-Yavapai County
Mountains-
359 PM MST Sat Jul 22 2023
...A STRONG THUNDERSTORM WILL IMPACT GILA AND YAVAPAI COUNTIES
THROUGH 430 PM MST...
At 359 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Oxbow Estates, or 8 miles southwest of Payson, moving
southwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Payson, Oxbow Estates, Round Valley, Rye, and Deer Creek.
This includes the following highways...
State Route 188 near mile marker 276.
State Route 87 southbound between mile markers 241 and 251.
State Route 87 between mile markers 235 and 251.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3397 11141 3401 11143 3401 11150 3415 11178
3434 11148 3417 11126 3397 11140
TIME...MOT...LOC 2259Z 034DEG 9KT 3418 11146
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RKRThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:41 PM MST | Special Weather Statement | FGZ | 34 min | |
| Jul 22, 3:05 PM MST | Special Weather Statement | FGZ | 25 min | |
| Jul 22, 3:17 PM MST | Special Weather Statement | FGZ | Gila | 28 min |
| Jul 22, 3:45 PM MST | Special Weather Statement | FGZ | 30 min | |
| Jul 22, 3:47 PM MST | Special Weather Statement | FGZ | Gila | 28 min |
| Jul 22, 3:50 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 40 min |
| Jul 22, 3:59 PM MST | Special Weather Statement | FGZ | 31 min | |
| Jul 22, 4:30 PM MST | Special Weather Statement | FGZ | Yavapai | 30 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.